Oklahoma, 2018

Damaging Wind in Oklahoma, March 26, 2018

March 26, 2018 · NWS TSA · 1 event in 1 county or zone

Widespread thunderstorms developed across eastern Oklahoma during the evening of the 26th as a cold front moved into the area. The strongest storms produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed across eastern Oklahoma during the evening of the 26th as a cold front moved into the area. The strongest storms produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 8:44 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 26, 8:44 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
944 PM CDT Mon Mar 26 2018

.DISCUSSION...
Shower and thunderstorm coverage continues to increase this
evening within axis of anomalously high moisture east of upper low
moving through the Desert Southwest. The pattern will continue to
favor additional development of showers and storms overnight
with latest guidance continuing to support heaviest precip amounts
generally near and just southeast of I-44. Current configuration
of Flood Watch along with POP/QPF forecast appear reasonable at
this time and are supported well by current trends.

&&

.PREV DISCUSSION... /Issued 644 PM CDT Mon Mar 26 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flight conditions will deteriorate overnight into Tuesday morning
as a cold front moves south across the area, and the coverage and
intensity of rain and thunderstorms increases. IFR conditions are
expected for much of Tuesday, with some improvement to MVFR at the
northeast Oklahoma sites by late afternoon.

PREV DISCUSSION... /Issued 349 PM CDT Mon Mar 26 2018/

DISCUSSION...
Afternoon water vapor imagery shows closed upper low over
southern CA, with a broad and moist southwesterly flow aloft
across the southern and central Plains. This pattern will set the
stage for a heavy rain event tonight and Tuesday.

Latest mesoanalysis places cold front into northwest Oklahoma,
with gusty northwest winds from Medford to Seiling, with a dryline
mixing into southwest Oklahoma southwest into Texas. Severe storms
continue to develop near Wichita Falls, and this activity will
eventually move into eastern Oklahoma tonight.

Flood watch has been expanded today to include Pushmataha and
Choctaw counties. Considered adding the rest of the northeast
Oklahoma counties in the CWA and they made be added later
depending on how the rain axis sets up.

Latest data suggest scattered showers and thunderstorms will
continue developing across eastern Oklahoma ahead of the frontal
zone this afternoon, but the main threat for heavy rain will be
tonight. The best potential for any severe storms in eastern
Oklahoma will be this evening, and mainly across our western
counties, with a threat for hail and damaging winds. The severe
threat is expected to quickly become a heavy rain and flooding
threat tonight and Tuesday.

Minor to moderate river flooding is forecast for the Poteau and
Illinois river basins based on minimum rainfall totals in the
2-5" range. Higher amounts are likely within narrow zones that
will likely line up near or just south of Interstate 44. Given a
largely unidirectional wind profile and high precipitable water
value in the 2-3" range, training storms are expected tonight.

The extended forecast looks on the cool side, with another front
coming into the area on Thursday. An additional reinforcing shot
of cooler air will arrive late in the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   56  56  41  60 / 100 100  20  10
FSM   62  69  51  63 /  80 100  70  20
MLC   63  64  45  60 / 100 100  40  20
BVO   51  52  39  59 / 100 100  20   0
FYV   60  63  42  60 /  90  90  60  20
BYV   59  63  43  61 /  80  90  70  10
MKO   59  60  44  59 / 100 100  30  20
MIO   53  54  40  58 / 100 100  20  10
F10   59  60  43  57 / 100 100  20  20
HHW   64  71  51  63 /  50 100  70  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday evening for OKZ049-053-057-058-
     060>076.

AR...Flood Watch through Tuesday evening for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...14
Hazardous weather outlook, Mar 26, 3:53 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Mon Mar 26 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Mon Mar 26 2018

...HEAVY RAIN AND FLOODING LIKELY EARLY THIS WEEK...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA...Parts of Eastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast of Interstate 44.
	ONSET...Later This Evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Late Evening.

	AREA AT GREATEST RISK...Along and Southeast of I-44.

DISCUSSION...
Widespread rain and thunderstorms will continue to develop this
evening, with greatest coverage focused along and south of the
I-44 corridor. A few storms this evening may produce hail to the
size of half dollars and winds approaching 60 mph. In general, the
highest potential for strong or severe storms will be south of
I-44 and west of U.S. Highway 75.

The heavy rain and flash flooding risk will increase during the
evening and overnight across northeast Oklahoma and far northwest
Arkansas. A Flood Watch is in effect for most of the area
beginning at 7 pm this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms with a heavy rain and flooding potential are
expected to be ongoing across parts of eastern Oklahoma and
western Arkansas on Tuesday morning, with additional development
likely through the day. The main axis of heavy rainfall will
slowly shift southeastward into parts of southeast Oklahoma and
west central Arkansas, as a cold front pushes slowly through the
region. The aforementioned Flood Watch is in effect through 7 pm
Tuesday.

In addition to the heavy rain and flash flood threats, a few
strong to severe thunderstorms may also occur in parts of
southeast Oklahoma and west central Arkansas on Tuesday afternoon
and evening.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 26, 8:21 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
921 PM CDT MON MAR 26 2018

OKZ073-075-270300-
Pittsburg OK-Latimer OK-
921 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATIMER AND CENTRAL
PITTSBURG COUNTIES UNTIL 1000 PM CDT...

At 921 PM CDT, a strong thunderstorm was located near Ashland, moving
northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Blocker...                        Robbers Cave State Park...
Mcalester Regional Airport...     Haileyville...
Dow...                            Bache...
Featherston...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 9546 3516 9545 3516 9541 3507 9535
      3506 9535 3506 9534 3497 9527 3468 9596
      3468 9609 3485 9609
TIME...MOT...LOC 0221Z 240DEG 49KT 3474 9610
Special weather statement, Mar 26, 9:49 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1049 PM CDT MON MAR 26 2018

OKZ054-055-060-061-064-067-270415-
Tulsa OK-Osage OK-Rogers OK-Washington OK-Wagoner OK-Creek OK-
1049 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...SOUTH CENTRAL WASHINGTON...
NORTHWESTERN WAGONER AND TULSA COUNTIES UNTIL 1115 PM CDT...

At 1049 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of Sand Springs to 3 miles northwest
of Jenks Riverside Airport to near Glenpool. Movement was northeast
at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Inola...
Kiefer...                         Sperry...
Vera...                           Jenks Riverside Airport...
Turley...                         Tulsa International Airport...

This includes Interstate 44 between mile markers 207 and 243.

LAT...LON 3649 9585 3609 9554 3588 9607 3608 9627
TIME...MOT...LOC 0349Z 231DEG 42KT 3611 9615 3607 9601 3597 9603

The radar

The Tulsa radar (KINX), 22 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wagoner

When
March 26, 10:11 PM CST
Where
Wagoner County, Oneta
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.020, -95.720

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745118.